This site uses cookies to store information on your computer. I'm fine with this Cookie information

Swallowing

Many people experience swallowing difficulties in the first few days after a stroke.

Problems can be mild or more severe, last a short time or persist over a longer period.

Some of the problems are:

  • Dribbling/drooling
  • Food sticking in, or falling from the mouth
  • Taking a long time to eat and drink
  • Difficulty ‘getting food over’
  • Food or drink sticking in the throat
  • Coughing/choking

What can happen as a result of swallowing problems?

  • You may find yourself avoiding certain foods
  • You may find that it takes longer to eat a meal
  • You may start to lose weight
  • You may be more likely to cough and choke
  • You may develop a chest infection or breathing difficulties because food goes down the wrong way

Sometimes you may not notice that you have swallowing difficulties until you are bothered with breathing difficulties or a chest infection.

In hospital, nursing and medical staff will observe you for signs of swallowing difficulty.  You may be assessed by a speech and language therapist who may recommend a special x-ray of your swallowing (Videofluoroscopy).

It's very important that you get specific instructions for your swallowing problems.  There may be a period where you have to avoid foods that are difficult or not so safe.  The speech and language therapist may suggest changes to what you eat and drink to make it easier and safer to swallow.

In a few cases where the problem is more severe, you may need to be tube fed.  There are two main ways of tube feeding; either by a tiny tube through the nose and into the stomach (nasogastric) or by a tube directly into your stomach (PEG).

A dietician will check you are receiving adequate nutrition if any changes have been made to what you eat and drink.

If you have new or worsening problems with swallowing after you leave hospital, ask your practice nurse or GP for advice – they could refer you to a speech and language therapist.

If you have difficulty swallowing tablets, ask your community pharmacist about different ways to take your medicines.

For more information click on our SLIDE SHOW